Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 202, NWS Blacksburg, VA

August 10, 2000Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 10, 2000, 1:36 AM EDT for Yadkin County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2000, 1:36 AM EDT (05:36 UTC)
Expired
Aug 10, 2000, 2:15 AM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Yadkin County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 10:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 5.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2371 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 100537
SVRRNK
NCC197-100615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
136 AM EDT THU AUG 10 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 215 AM EDT.

* AT 135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM NEAR YADKINVILLE...MOVING SOUTHEAST AT 10 
MPH.

DAMAGING WINDS HAVE BEEN REPORTED WITH THIS STORM. 

SOME LOCATIONS THREATENED THROUGH 215 AM EDT INCLUDE   
  YADKINVILLE...
  COURTNEY...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.EN@D
06

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:38 PM EDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 9, 8:38 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
838 PM EDT WED AUG 9 2000

I ORIGINALLY THOUGHT I/D HAVE PLENTY OF TIME TO ISSUE THE 930 PM
UPDATE BEFORE STRONG TSTMS MOVE IN ACROSS WV...BUT THE ERN HALF OF
THAT LINE IS NOW RACING ALONG. TERRIFIC INSTABILITY AS SHOWN ON LAPS &
00Z SOUNDINGS FROM RNK/GSO ACROSS WRN SECTIONS OF THE FA WHICH DID
NOT SEE CONVECTION EARLIER. STRONGEST CELLS WITH THE COMPLEX SINKING
SEWD SHOULD BE ACROSS FAR WRN ZONES. WILL UP POPS TO CATEG IN WRN
ZONES BASED ON RADAR TRENDS...SCALE DOWN TO LIKELY AND CHC FURTHER
EAST. WILL TRY TO ISSUE THE REGULAR UPDATE A BIT EARLIER THAN 930
PM...THINKING THAT ANOTHER UPDATE WILL PROBABLY BE N_EEDED LATER AS
FAST AS THESE STORMS ARE MOVG.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JJ

In the hours before

Special weather statement, Aug 10, 12:12 AM EDT, 1 hour 24 minutes before
NCZ001>006-018>020-VAZ058-059-100515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 AM EDT THU AUG 10 2000

...STRONG TO SEVERE STORMS HEADING SOUTH...

A LINE OF STORMS CONTINUED TO DROP SOUTH THROUGH WESTERN AND
CENTRAL PORTIONS OF VIRGINIA AS OF 1210 AM. THESE STORMS WERE
MOVING SOUTH AND SOUTHEAST AT 35 TO 40 MPH. THEY WILL AFFECT
CHARLOTTE AND HALIFAX COUNTIES IN VIRGINIA BY 1230 AM...AND WILL MOVE
DOWN INTO NORTHWEST PORTIONS OF NORTH CAROLINA THROUGH ABOUT 2 AM.

THIS LINE HAS A HISTORY OF PRODUCING WIND DAMAGE AND HAIL. SOME
STORMS HAVE ALSO BEEN PRODUCING CONTINUOUS CLOUD TO GROUND
LIGHTNING. BE ON THE LOOKOUT FOR THREATENING WEATHER AND BE READY TO
TAKE QUICK ACTION IF A WARNING IS ISSUED FOR YOUR COUNTY.

JDS
Local storm report, Aug 10, 12:14 AM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1214 AM EDT THU AUG 10 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    FORT HILL                 VA   .75 INCH HAIL
08/09/00   CAMPBELL                       TRAINED SPOTTER REPORTED
                                          WIND MEASURED AT 56 MPH IN
                                          THE CITY OF LYNCHBURG NEAR
                                          THE FORT HILL AREA.

PMC
Local storm report, Aug 10, 12:18 AM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1218 AM EDT THU AUG 10 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    FORT HILL                 VA   .75 INCH HAIL
08/09/00   CAMPBELL                       TRAINED SPOTTER REPORTED
                                          WIND MEASURED AT 56 MPH IN
                                          THE CITY OF LYNCHBURG NEAR
                                          THE FORT HILL AREA.

1150 PM    MONETA                    VA   WIND DAMAGE
08/09/00   BEDFORD                        TRAINED SPOTTER REPORTED
                                          LARGE TREE LIMBS DOWN.

PMC
Local storm report, Aug 10, 12:55 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1255 AM EDT THU AUG 10 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0050 AM    YANCEYVILLE               NC   WIND DAMAGE
08/10/00   CASWELL                        TRAINED SPOTTER REPORTED
                                          TREES AND LARGE LIMBS DOWN.

PMC
Local storm report, Aug 10, 12:59 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1259 AM EDT THU AUG 10 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0050 AM    YANCEYVILLE               NC   WIND DAMAGE
08/10/00   CASWELL                        LAW ENFORCEMENT REPORTED
                                          TREES DOWN ON RT 52 IN
                                          CANA.

BS
Local storm report, Aug 10, 1:19 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
119 AM EDT THU AUG 10 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    COVINGTON                 VA   WIND DAMAGE
08/09/00   ALLEGHANY                      LAW ENFORCEMENT REPORTED
                                          TREES DOWN COUNTY WIDE

1015 PM    BATH                      VA   WIND DAMAGE
08/09/00   BATH                           LAW ENFORCEMENT REPORTED
                                          TREES DOWN COUNTY WIDE.

1230 AM    MARTINSVILLE              VA   1.00 INCH HAIL
08/10/00   HENRY                         1214 AM    DANVILLE                  VA   WIND DAMAGE
08/10/00   PITTSYLVANIA                   LAW ENFORCEMENT REPORTED
                                          POWERLINES DOWN ON THE
                                          NORTH SIDE OF TOWN.

1150 PM    FRANKLIN                  VA   WIND DAMAGE
08/09/00   FRANKLIN                       TRAINED SPOTTER REPORTED
                                          TREES DOWN COUNTY WIDE.

1045 PM    RIPPLEMEAD                VA   WIND DAMAGE
08/09/00   GILES                          TRAINED SPOTTER REPORTED
                                          TREES DOWN.

PMC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 12:25 AM EDTSevere Thunderstorm WarningRNKRockingham, Stokes, Surry65 min
Aug 10, 12:30 AM EDTSevere Thunderstorm WarningRNKCaswell45 min
Aug 10, 1:02 AM EDTSevere Thunderstorm WarningRNKWilkes58 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.